Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Nov 1, 1998, 7:40 AM CST for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 1, 1998, 7:40 AM CST (13:40 UTC)
- Expired
- Nov 1, 1998, 10:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 011340 FFWTOP KSC045-059-087-111-139-177-197-011630- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 740 AM CST SUN NOV 1 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLOOD WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL KANSAS FRANKLIN COUNTY IN EAST CENTRAL KANSAS JEFFERSON COUNTY IN NORTHEASTERN KANSAS LYON COUNTY IN EAST CENTRAL KANSAS OSAGE COUNTY IN EAST CENTRAL KANSAS SHAWNEE COUNTY IN EAST CENTRAL KANSAS SOUTHEAST WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1030 AM CST * AT 735 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXTENDING FROM EMPORIA NORTHEAST TO TOPEKA...LAWRENCE AND OTTAWA. THE HEAVY RAIN BAND IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH 10 AM. * HEAVY RAINS OVERNIGHT HAVE PRODUCED RAINFALLS OF ONE TO THREE INCHES OVER THE WARNING AREA. HEAVY RAINS ARE EXPECTED TO CONTINUE OVER THE WARNING AREA THROUGH AT LEAST 10 AM AND RESULT IN ANOTHER INCH OR TWO OF RAIN. THE ADDITIONAL RAINFALL WILL RESULT IN CONSIDERABLE RUNOFF AND LIKELY FLOODING OF STREAMS... CREEKS...ROADS AND OTHER FLOOD PRONE LOW LYING AREAS. FOR THOSE PEOPLE HEADED TO CHURCH THIS MORNING...DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. PEOPLE IN NORTHEAST AND EAST CENTRAL KANSAS SHOULD MONITOR FLOOD CONDITIONS... AND BE PREPARED TO MOVE TO HIGHER GROUND...SHOULVD FLOODWATERS THREATEN. PB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:51 AM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Nov 1, 3:51 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CST SUN NOV 1 1998
RAIN AND FLOOD POTENTIAL MAIN FORECAST PROBLEMS.
OCCASIONAL MODERATE RAINS OVER SOUTHERN SECTIONS OF THE CWA HAVE
YIELDED TOTALS IN THE 2 TO 4 INCH RANGE BASED ON 88D ESTIMATES
THOUGH EVEN HIGHER AMOUNTS ARE POSSIBLE. NO MAJOR WATER PROBLEMS
NOTED AS OF YET BUT SOME RIVERS WERE GETTING INTO FLOOD.
MAIN BAND OF HEAVY RAIN IS LOCATED NORTH OF 850 FRONT AS 35 TO 50KT
SOUTHERLY FLOW RIDES UP AND OVER BOUNDARY. THIS TREND SHOULD
CONTINUE THROUGH THE DAY TODAY AND INTO TONIGHT. MODELS ARE IN
DECENT AGREEMENT IN ROTATING AXIS OF BEST FRONTOGENETICAL FORCING
ALONG THE BOUNDARY NORTHWARD TODAY. THIS WOULD PUSH HEAVY RAIN POTENTIAL
INTO ALL OF NORTHEAST KANSAS. FLASH FLOOD GUIDANCE VALUES ARE ALL
BELOW 2 INCHES IN THE AREA SO EXPANDING CURRENT FLOOD WATCH
NORTHWARD IS WARRANTED.
AS SURFACE AND 850 LOWS PUSH TO THE KS/OK BORDER BY MONDAY MORNING...
BEST ISENTROPIC UPGLIDE AND FORCING SHIFTS NORTH AND EAST OF CWA.
CONVERGING Q-VECTORS IN THE 850-500MB LAYER SUGGEST RAIN IS STILL
LIKELY IN NORTHERN CWA THROUGH THE MORNING BUT INCREASING LOW LEVEL
DIVERGENCE SHOULD END HEAVY RAIN THREAT.
TEMPERATURES SHOULDN'T GO TOO FAR THE NEXT COUPLE OF DAYS. ONLY
INCREASES LOOK TO BE BASED ON INCREASING LOW LEVEL MOISTURE FORCING
TEMPS ONLY SLIGHTLY UPWARD. WILL INCREASE GOING TEMP FORECAST A
CATEGORY OR TWO EACH PERIOD BASED ON EXPECTED SURFACE DEW POINT
RISES AHEAD OF LOW PRESSURE CENTER.
.TOP...FLOOD WATCH TODAY AND TONIGHT ALONG AND EAST AND SOUTHEAST OF
A LINE FROM MARYSVILLE TO ABILENE.
SDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 7:40 AM CST | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 3 hr |
| Nov 1, 7:40 AM CST | Flash Flood Warning | TOP | Franklin | 3 hr |
| Nov 1, 9:58 AM CST | Flash Flood Warning | TOP | Anderson, Coffey, Franklin | 7 hr |
| Nov 1, 9:58 AM CST | Flash Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 7 hr |
| Nov 1, 9:58 AM CST | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 7 hr |
| Nov 1, 5:04 PM CST | Flash Flood Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 5 hr |
| Nov 1, 5:04 PM CST | Flash Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 5 hr |
| Nov 1, 5:04 PM CST | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.